RSS
TwitterFacebook

Natpara Recall Issued Due To Rubber Particle Injection Risk, But Manufacturer Warns Consumers to Speak With Doctor Before Stopping Treatment

  • Written by: Russell Maas
  • 9 Comments

Takeda Pharmaceuticals is recalling all doses of Natpara, a drug used to treat low blood calcium levels, amid concerns small rubber particles may enter the body through the injections. However, the drug maker is highlighting the importance that consumers not suddenly discontinue the treatment without speaking with their medical providers.

The Natpara recall was announced on September 5, due to the risk that small rubber fragments may break away from the rubber cartridge into the injectors, increasing the risk of introducing a foreign objects into the body.

Natpara is a man-made parathyroid hormone prescription, which is used with calcium and vitamin D to control low blood calcium levels among adults that also suffer from low parathyroid hormone blood levels, a condition known as hypoparathyroidism.

It is a 14-day prescription, self-administered by the patient once daily into alternating thighs. Natpara is supplied in dual chambered glass cartridges with a rubber septum that is punctured by a needle once daily to draw doses for injections.

Takeda warns the continuous puncturing of the septum may cause rubber fragments to shed into the chambered glass cartridges, which could lead to the rubber being injected into the body.

Despite the risks associated with the recalled injection, Takeda is instructing its patients to not stop using the medication until they have contacted their prescribing doctor, as sudden stopping of the medication may result in severe or life-threatening consequences.

The recall includes all lots of Natpara Injections manufactured by Takeda Pharmaceutical Company in 25 mcg, 50 mcg, 75 mcg, and 100 mcg doses. The recalled injections were distributed throughout the United States to healthcare facilities and pharmacies.

The recall may pose a significant challenge for patients and prescribing doctors, as Natpara is currently the only medication in the US approved for adjunctive treatment of adult patients with chronic hypoparathyroidism which cannot be adequately controlled with standard therapy alone (calcium and vitamin D).

Takeda recommends patients consult with their prescribing doctors for an alternative treatment before stopping Natpara, as a sudden stop in treatment may cause a sudden drop in blood calcium levels.

According to Takeda, it is critically important patients contact their prescribing healthcare provider to discuss their individual treatment plan and ensure close supervision, including frequent monitoring of blood calcium levels and close titration of active vitamin D and calcium supplements upon stopping Natpara to avoid hypocalcemia.

Takeda announced the company is working with the U.S. Food and Drug Administration (FDA) to resolve the issue and resume supply to patients as soon as possible. Healthcare providers with questions or concerns about the Natpara recall are encouraged to contact Takeda Medical Information at 1-800-828-2088 for additional information.

Tags: , , ,

9 comments

  1. Melissa Reply

    It took me several years and several hospitalizations to get on Natpara to help with calcium levels to find out I might be poisoned now I call my doctors office no return call the anxiety and stress of not knowing if I have particles in my body no sleep its awful

  2. Regina Reply

    Natpara has helped me for the past few years with my calcium levels but I really feel there is probably other risks. It has been a drug that has helped, but I am unsure if the benefits are going to out weigh the risks known and possibly unknown at this time. I feel a little scared.

  3. Jennifer Reply

    I have PTSD, anxiety, and depression fron the surgical mishap that left me with Hypoparathyroidism. This recall has triggered all of the same feelings as the day of my surgery. This has been extremely stressful and dibilitating. Not to mention the 30 days I have left until my medicine runs out and I will be in the ICU on a calcium Iv. It would’ve been nice to have receive notice from a doctor. Case manager, FDA, or Tekada instead of on Facebook.

  4. Michele Reply

    I was to start Natpara because of my severe issues from Hypoparathyroidism. It has not been controlled by supplements and I’m getting very sick. I hope this issue gets taken care of quick because many people depend on this medication.

  5. Kimberly Reply

    I once missed 2 days of my Natpara during to a late shipment. In less than 24 hours, I ended up in the hospital due to very low calcium and tetany. I had to receive IV calcium which one visit to the ER is almost as much as one months supply of this injection. This injection has allowed some or most of us to stop all oral calcium and our bodies have adjusted to that. The company knows this and is why they tell us not to stop taking it suddenly yet, we are at risk due to possible contamination. I did some research and found curing of rubber is an issue across the board with all rubber stoppers. If diabetics can continue to use their pens, why can’t we use our Natpara? This recall has caused harm to many people with hospitalizations, loss of work and possible loss of life. I need this medication to continue to work as I was on disability prior to receiving it. Please help our community.

  6. Kelly Reply

    I’m meeting with my endocrinologist Thursday evening. I Have enough Natpara until September 21. I feel I will end of in an ER within days of stopping Natpara. Endocrinologist says he is adding other medication and supplements until Natpara is restocked. 4 years ago the only thing that worked for me was IV calcium.

  7. Vanessa Reply

    I’ve been on the Natpara for 4 years now. Once I stop I withdraw tremendously to where I don’t get any better!!! I could possibly die!!

  8. Lisa Reply

    HypoPARAthyroidism is a rare disease so I guess this is ok?? . If they pulled insulin off the market due to a “possible risk” the Government would get in involved and all hell would break loose..
    I have been weaning down and taking half doses to try to make mine last longer & I have been in tetany for 2 days. The pain is unbearable. I need to get a port placed in my chest before my meds run out as I will need I
    ‘lllippvs.
    Takeda purchased Shire with the intent to stop making Natpara. There are articles that prove in Sept of 2018, BEFORE the shire acquisition, they were looking to auction off Natpara and a couple other medications. No takers. After 10 years of this medication (in trials) being ok’ed by the FDA and working miracles for patients, a few months after.the sale, now there is a problem?? This is sketchy AF!!

  9. Melissa Reply

    I’m having severe PTSD anxiety and stress since this happened I had a TIA because of the stress now I was hospitalized for calcium and have to start over all again to find which will work best I’m a stressed mess starting all over again ugghh now what will Takeda do to test and see who has plastic particles in there body and yes Takeda should pay for the testing

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.